New Mexico, 2022

Flash Flood and Dust Storm in New Mexico, July 28, 2022

July 28, 2022 · NWS ABQ · 2 events in 2 counties and zones

A very active month of July continued on July 28, 2022 across northern and central New Mexico as numerous showers and thunderstorms impacted the area. With an abundant amount of moisture still in place, these thunderstorms were very capable of producing heavy rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very active month of July continued on July 28, 2022 across northern and central New Mexico as numerous showers and thunderstorms impacted the area. With an abundant amount of moisture still in place, these thunderstorms were very capable of producing heavy rain. New Mexico's largest burn scar continued to be hit with major flooding reported on the northern portion of the Calf Canyon burn scar. Meanwhile, areas across northwest New Mexico are still very dry, and this was proven by a haboob impacting the Shiprock area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 2:12 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 28, 2:12 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
312 PM MDT Thu Jul 28 2022

.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected throughout the
forecast period, with activity hitting its peak through tomorrow.
Slow storm motion will let some storms be capable of heavy rain,
creating the risk for flash flooding, especially across recent burn
scars. Coverage will see a downtick over the weekend into next week
but continued rain and high soil moisture will allow the risk of
flash flooding to persist. Temperatures will be near to below normal
nearly areawide until early next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Storms developed rapidly over the central and western high terrain
again as of late morning. The frontal boundary which was located
along the far northeast NM border this morning has pushed southward
with easterly winds as far south as Clovis this afternoon. While the
current east wind into the RGV at Santa Fe and Albuquerque airports
could be attributed to convection along the east slopes of the
central mountain chain, the disturbance stretched over eastern AZ
and far western NM could also be assisting, with MSAS indicating
greater pressure falls over northwest and west central NM. Depending
what convection does over eastern NM later this afternoon and early
evening, the east wind may turn out to be stronger now than this
evening and overnight. Otherwise, no changes to the Flash Flood
Watch as the overall pattern will change little. Latest models
continue to support Friday and Friday night potentially being busier
than today convection-wise.

LONG TERM...(SATURDAY THROUGH WEDNESDAY)...
The monsoon song remains the same into the long term with a healthy
tap of moisture continuing to filter into the Desert Southwest. A
slight reduction in coverage is anticipated into the weekend, with
storms favoring the high terrain to initiate in the late morning and
early afternoon. Despite the lesser extent, weak flow aloft will
still lend to slow and erratic storm motion, continuing the risk for
flash flooding, especially across recent burn scars. High pressure
over the Great Basin will begin to trek east, allowing for a change
in direction for mean steering flow, with storms forming over the
high terrain pushing off to drift south. This setup will allow for
storms to fill into the RGV. The Four Corners High begins its
migration further south, moving closer to its namesake Monday. With
the repositioning of this centroid closer to home, steering flow will
become far more erratic and slow, increasing the risk for flash
flooding. By midweek, the high begins its tour eastward, forcing the
monsoon plume to favor the western portion of the state, while
keeping the eastern plains dry and hot. There is some model
suggestion that the high will split again, sending a piece of itself
into Texas and beyond, while the rest stays behind, taking root
west of the Four Corners. This would create an area of weakness
across the state for increased thunderstorm coverage through late
next week. 12

&&

.FIRE WEATHER...
In general, the upper high center will remain to our east for the
next 7 days, or briefly wobble back over New Mexico early next week.
Therefore, the plume of moisture will continue to be aimed at
portions of New Mexico. Scattered to numerous showers and
thunderstorms initiating on the higher terrain will drift into the
lower elevations each day. Potential for heavy rainfall and flash
flooding will continue, especially for burn scars.  Cell motions
through tonight and Friday will be to slowly to the north and
northeast although cells developing on outflow boundaries could move
erratically.

Daytime temperatures will be near to below normal through Tuesday
while overnight lows will be slightly warmer than average. Fair to
poor ventilation is forecast over northern and portions of western
New Mexico through Sunday.

&&

.AVIATION...
18Z TAF CYCLE
N-nely sfc wind shift stretched from KRTN to KTCC at 17Z to be nudged
farther south and wwd by 00Z as convection develops in its wake.
Upper high center persists to the east of NM with sct-nmrs tstms
erupting over the wrn and central high terrain at 17Z moving nw and
n. Mts occasionally obscd in brief MVFR/IFR cigs/vsbys in the
stronger storms. MVFR to possibly IFR cigs/vsbys in rain and br to
develop over north central/ne NM aft 03Z and along the east slopes
of the Sandia/Manzano mountains as an east wind develops into the
RGV. Isold strong to svr storms possible over ne NM with hail and
wind gusts to around 45kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  81  63  84 /  70  60  60  50
Dulce...........................  56  75  55  77 /  80  70  60  80
Cuba............................  57  76  56  76 /  60  70  70  80
Gallup..........................  58  80  57  80 /  60  70  70  70
El Morro........................  56  77  55  76 /  50  70  70  80
Grants..........................  57  79  56  78 /  50  70  70  80
Quemado.........................  56  79  56  79 /  50  70  60  80
Magdalena.......................  60  80  59  80 /  30  60  60  60
Datil...........................  55  77  55  76 /  40  70  60  80
Reserve.........................  58  82  58  83 /  50  70  50  80
Glenwood........................  64  85  65  88 /  50  60  50  70
Chama...........................  52  70  51  71 /  90  80  70  80
Los Alamos......................  58  77  57  74 /  60  80  80  80
Pecos...........................  57  76  56  76 /  70  70  80  70
Cerro/Questa....................  52  72  51  72 /  80  80  80  90
Red River.......................  47  67  47  66 /  80  80  80  90
Angel Fire......................  48  69  48  68 /  70  80  80  90
Taos............................  56  76  55  75 /  70  80  70  80
Mora............................  53  70  53  73 /  70  80  80  80
Espanola........................  56  83  56  80 /  60  70  70  70
Santa Fe........................  58  79  58  76 /  60  70  80  80
Santa Fe Airport................  59  81  59  79 /  60  70  80  70
Albuquerque Foothills...........  65  85  64  84 /  50  60  70  60
Albuquerque Heights.............  66  86  66  86 /  50  50  60  50
Albuquerque Valley..............  61  88  60  87 /  50  50  60  50
Albuquerque West Mesa...........  65  86  64  86 /  50  60  70  60
Belen...........................  66  90  66  89 /  40  50  60  50
Bernalillo......................  63  88  62  87 /  50  60  70  60
Bosque Farms....................  63  89  63  87 /  50  50  60  50
Corrales........................  64  87  63  87 /  50  60  70  60
Los Lunas.......................  65  89  65  88 /  50  50  60  50
Placitas........................  62  84  62  83 /  60  60  70  60
Rio Rancho......................  65  86  64  86 /  50  60  70  60
Socorro.........................  66  90  66  89 /  30  40  40  40
Sandia Park/Cedar Crest.........  59  79  58  78 /  60  60  70  60
Tijeras.........................  60  82  60  81 /  60  60  70  60
Edgewood........................  59  80  58  80 /  60  60  70  60
Moriarty/Estancia...............  58  82  57  81 /  50  60  70  60
Clines Corners..................  56  78  56  78 /  50  60  70  60
Mountainair.....................  59  81  58  81 /  40  50  50  50
Gran Quivira....................  60  83  59  82 /  30  50  40  50
Carrizozo.......................  64  85  64  85 /  30  50  40  50
Ruidoso.........................  57  77  57  78 /  20  60  40  60
Capulin.........................  56  71  56  75 /  80  80  80  80
Raton...........................  57  75  57  78 /  80  80  70  80
Springer........................  56  75  56  80 /  80  80  80  80
Las Vegas.......................  55  76  55  77 /  70  70  80  70
Clayton.........................  62  76  61  82 /  90  70  80  50
Roy.............................  59  79  59  80 /  80  70  70  60
Conchas.........................  63  84  63  90 /  70  50  70  40
Santa Rosa......................  64  88  64  87 /  50  50  60  40
Tucumcari.......................  68  90  68  93 /  40  40  60  20
Clovis..........................  67  90  66  92 /  30  30  40  20
Portales........................  68  93  67  94 /  20  30  30  20
Fort Sumner.....................  68  94  68  93 /  30  30  40  20
Roswell.........................  72  98  72  97 /  10  20  20  20
Picacho.........................  64  89  64  88 /  20  30  30  40
Elk.............................  60  84  60  84 /  20  40  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Friday night for the following zones...
NMZ201>208-210>218-221>224-226>233-239-241.

&&

In the hours before

Special weather statement, Jul 28, 1:23 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT Thu Jul 28 2022

NMZ230-231-282100-
Harding County-Union County-
223 PM MDT Thu Jul 28 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN HARDING
AND EAST CENTRAL UNION COUNTIES THROUGH 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Sedan, or 20 miles southwest of Clayton, moving north
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Harding and east central Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 10318 3604 10346 3639 10357 3639 10308
TIME...MOT...LOC 2023Z 172DEG 12KT 3620 10335

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jul 28, 1:31 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT Thu Jul 28 2022

NMZ229-282100-
Northeast Highlands-
231 PM MDT Thu Jul 28 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Las Vegas, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Agustin.

This includes State Road 104 between Mile Markers 4 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 10477 3549 10473 3543 10512 3553 10522
      3577 10498 3577 10497
TIME...MOT...LOC 2031Z 216DEG 11KT 3554 10508

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jul 28, 2:08 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT Thu Jul 28 2022

NMZ231-282145-
Harding County-
308 PM MDT Thu Jul 28 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
COUNTY THROUGH 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
Roy, or 18 miles northwest of Mosquero. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy and Chicosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 10421 3599 10433 3617 10410 3591 10391
TIME...MOT...LOC 2108Z 237DEG 3KT 3596 10420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jul 28, 2:17 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Thu Jul 28 2022

NMZ229-282145-
Northeast Highlands-
317 PM MDT Thu Jul 28 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Trujillo, or 20 miles east of Las Vegas. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trujillo.

This includes State Road 104 between Mile Markers 14 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10461 3552 10464 3549 10488 3559 10498
      3576 10480
TIME...MOT...LOC 2117Z 237DEG 3KT 3556 10486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jul 28, 3:02 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Thu Jul 28 2022

NMZ231-282230-
Harding County-
402 PM MDT Thu Jul 28 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
COUNTY THROUGH 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 13 miles northwest of Mosquero. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy and Solano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 10422 3599 10426 3606 10400 3580 10393
TIME...MOT...LOC 2202Z 266DEG 2KT 3590 10414

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jul 28, 3:11 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
411 PM MDT Thu Jul 28 2022

NMZ220-224-282245-
Lower Rio Grande Valley-South Central Highlands-
411 PM MDT Thu Jul 28 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bingham, or 24 miles southeast of Socorro, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Socorro
County.

This includes Highway 380 between Mile Markers 8 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3387 10641 3375 10655 3385 10679 3406 10654
TIME...MOT...LOC 2211Z 135DEG 10KT 3385 10656

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

15

The radar

The Albuquerque radar (KABX), 166 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 flash flood. Local standard time, as filed.

Dust Storm, Northwest Plateau

When
July 28, 3:21 PM MST to 4:00 PM MST
Where
Northwest Plateau forecast zone
Reported by
Broadcast Media
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Video shared by local broadcast media showed a haboob approaching Shiprock, likely generated from strong downburst winds from nearby thunderstorms. While the nearby Farmington ASOS reported thunderstorms, it never reported any visibility restrictions.

Flash Flood, Mora

When
July 28, 5:00 PM MST to 7:00 PM MST
Where
Mora County, Gascon to 4.34 mi NNW of Gascon
Cause
Heavy Rain / Burn Area
Property damage
$75,000
Reported by
Other Federal Agency
Coordinates
35.890, -105.450

Heavy rain estimated at 1 to 1.5 inches caused major flooding on the northern portion of the Calf Canyon burn scar. The Gascon and Cleveland areas were hardest hit again as they have been for most of the month of July. In Gascon, fast moving water carried logs and boulders downstream, and Highway 105 near Camp Davis was flooded. A spotter remarked that four waterfalls were rushing down Gascon Peak. Near Cleveland, signficant flooding was reported along the Rio la Casa with boulders flowing downstream. At least two bridges were flooded, including one on Highway 518. Also near Cleveland, the Canoncito Creek overflowed its banks again, flooding pastures and several properties along the creek. Highway 518 was flooded along this creek as well. Damages are estimated.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033561, 1033580.